# SDR 2006FA0000905

- Difficulty date: September 14, 2006
- Submitted: September 14, 2006
- Operation: General aviation
- Aircraft: N7103W
- Make and model: Piper PA 28-180
- Aircraft serial: 28890
- Aircraft time: 2,900 hours
- Engine: Lyc O360A3A
- Engine time: 2,900 hours
- System (JASC): 7314 · Engine Fuel Pump
- Part: Diaphragm
- Condition: Ruptured
- Location: Fuel Pump
- Component: Fuel Pump, Ac
- Component part number: LW15472
- Stage of operation: NR
- How discovered: O
- Nature of condition: K, B
- Precautionary procedure: O

## Discrepancy

UPON RETURNING FROM A TRAINING FLIGHT, A FAINT SMELL OF GAS WAS NOTED. SINCE THE ELECTRIC PUMP WAS ON, IT WAS TURNED OFF.  NO ENGINE PERFORMANCE PROBLEMS WERE NOTED AND LANDING WAS NORMAL. UPON LANDING IT WAS NOTICED THAT FLUID WAS DRAINING FROM THE FUEL PUMP VENT LINE.  THIS APPEARED TO BE A MIX OF GAS AND OIL. IT IS ESTIMATED 3-4 QUARTS DRAINED FROM THE VENT BEFORE STOPPING. THE OIL PAN WAS DRAINED AND WAS FOUND TO CONTAIN 8-10 QUARTS OF GAS/OIL MIX. THE OIL FILTER WAS OPENED AND NO METAL WAS FOUND. THE OLD PUMP HAS NOT YET BEEN OPENED AND WAS OPERATING SUFFICIENTLY FOR THE ENGINE TO RUN, BUT IT IS PRESUMED THE PUMP DIAPHRAGM HAD RUPTURED CAUSING FUEL TO LEAK INTO THE ENGINE CRANKCASE. NO EVIDENCE OF THE PUMP
